Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 82, NWS Tucson, AZ

September 9, 2007Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2007, 3:33 PM MST for Cochise County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2007, 3:33 PM MST (22:33 UTC)
Expired
Sep 9, 2007, 4:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 092235
SVRTWC
AZC003-092315-
/O.NEW.KTWC.SV.W.0082.070909T2233Z-070909T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST SUN SEP 9 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 326 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FAIRBANK...OR
  ABOUT 14 MILES NORTHEAST OF SIERRA VISTA...AND MOVING NORTHEAST AT
  5 MPH. ADDITIONAL STORMS WERE ALSO DEVELOPING ACROSS THE AREA.

* A SEVERE THUNDERSTORM WILL BE NEAR...
  TOMBSTONE BY 345 PM MST...

EXPECT DAMAGING WINDS TO 60 MPH...HAIL...AND HEAVY RAIN WITH THESE
STORMS.

LAT...LON 3172 11034 3163 11003 3198 10984 3197 11027

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 092256
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST SUN SEP 9 2007

AZC003-092315-
/O.CON.KTWC.SV.W.0082.000000T0000Z-070909T2315Z/
COCHISE AZ-
353 PM MST SUN SEP 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR WEST CENTRAL COCHISE COUNTY...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR 
CENTRAL COCHISE COUNTY...

AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SEVERE THUNDERSTORMS GENERATING VERY HEAVY 
RAINFALL. THESE STORMS WERE LOCATED ALONG HIGHWAY 82 NEAR FAIRBANK 
AS WELL AS BETWEEN ST DAVID AND TOMBSTONE ALONG HIGHWAY...MOVING 
NORTHEAST AT ABOUT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT DAVID BY 400 PM MST...

LAT...LON 3172 11034 3163 11003 3198 10984 3197 11027

$$
000 
WWUS55 KTWC 092314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST SUN SEP 9 2007

AZC003-092322-
/O.EXP.KTWC.SV.W.0082.000000T0000Z-070909T2315Z/
COCHISE AZ-
412 PM MST SUN SEP 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
EXPIRES AT 415 PM MST...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR 
CENTRAL COCHISE COUNTY...

AT 410 PM MST THUNDERSTORMS ACROSS WEST CENTRAL COCHISE COUNTY HAD 
DIMINISHED TO BELOW SEVERE LEVELS...HOWEVER SOME WERE STILL 
GENERATING HEAVY RAINFALL FROM JUST EAST OF TOMBSTONE NORTHWARD TO 
NEAR INTERSTATE 10 AT TEXAS CANYON. STORM MOVEMENT WAS TO THE 
NORTHEAST AT 5 TO 10 MPH.

LAT...LON 3172 11034 3163 11003 3198 10984 3197 11027

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:40 PM MST, 53 minutes earlier.

Area forecast discussion, Sep 9, 2:40 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SUN SEP 9 2007

.SYNOPSIS....HIGH PRESSURE ALOFT WILL CONTINUE OVERHEAD THROUGH MOST
OF THE NEW WEEK. ENOUGH RESIDUAL MOISTURE IS AROUND FOR A SLIGHT
CHANCE OF STORMS TONIGHT AND IN THE AFTERNOON AND EVENING HOURS
MONDAY AND TUESDAY. AS THE HIGH PRESSURE CENTER ALOFT MOVES WEST OF
TUCSON AROUND WEDNESDAY A DRIER WESTERLY FLOW ALOFT WILL PUSH
MOISTURE OUT OF THE AREA. THIS WILL LEAD TO A LESS CHANCE OF STORM
DEVELOPMENT. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH MOST OF
THE NEW WEEK BEFORE A SLIGHT COOLING TREND NEXT WEEKEND AS A EASTERN
PACIFIC WEATHER SYSTEM MOVES THROUGH THE GREAT BASIN.

&&

.DISCUSSION...THUNDERSTORM ACTIVITY THIS AFTERNOON CONFINED TO THE
HIGHER TERRAIN SOUTHEAST AND EAST OF TUCSON. ACTIVITY WILL CONTINUE
TO EXPAND WEST TOWARD TUCSON LATER THIS AFTERNOON AND INTO THIS
EVENING. BELIEVE BEST AREAL COVERAGE WILL BE EAST OF TUCSON.
PRECIPITABLE WATER VALUES...ACCORDING TO GOES DATA...HAS INCREASED
IN COCHISE COUNTY NEAR THE NEW MEXICO BORDER UP TO NEAR 1.50
DOPPLER RADAR HAS INDICATED AREAS OF 2-2.5 NEAR/IN THE CHIRICAHUA
MOUNTAINS. LIKELY OVERDONE A BIT...BUT THIS SUGGESTS THAT THE MAIN
THREAT FROM STORMS WILL LOCALIZED HEAVY RAIN LEADING TO LOCALIZED
FLASH FLOODING. I HAVE PAINTED A LINE FROM ABOUT ROSE PEAK TO
SAFFORD TO BENSON TO NOGALES AS GREATEST THREAT AREA FOR HEAVY
RAIN/LOCALIZED FLOODING. I HAVE ISSUED A HAZARDOUS WEATHER OUTLOOK
TO COVER TO COVER WHAT WILL BE OCCURRING LATER THIS AFTERNOON AND
THIS EVENING. ANOTHER WILD CARD IN THE PICTURE IS POSSIBLE
DISTURBANCE IN SOUTHERN SONORA MEXICO. EARLIER THIS MORNING IN WAS
ACROSS SOUTHERN SINALOA MEXICO AND HAS CONTINUED TO MARCH NORTH
AROUND 30 MPH. IF IS HOLD TOGETHER IT WILL BE NEAR THE INTERNATIONAL
BORDER AROUND 11 PM. THUS COULD SEE SOME ACTIVITY CONTINUE IN
COCHISE COUNTY AFTER MIDNIGHT...HOWEVER CONFIDENCE IS LOW.

MONDAY...THE STRONG RIDGE OF HIGH PRESSURE WHICH HAS EXTENDED FROM
TEXAS WEST TO BAJA CALIFORNIA WILL START TO MIGRATE WEST AS AN UPPER
LEVEL TROF IN WESTERN CANADIAN DIVES SOUTH THROUGH THE ROCKIES AND
INTO THE CENTRAL PLAINS. RESIDUAL MOISTURE COMBINED WITH DAYTIME
HEATING WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS FROM TUCSON EAST.
ABOVE NORMAL DAYTIME TEMPERATURES WILL CONTINUE.

TUESDAY...ABOVE MENTIONED UPPER TROF WILL SWING THROUGH CENTRAL
CONUS WITH ASSOCIATED BACK DOOR COLD FRONT MOVING WEST THROUGH NEW
MEXICO. THE UPPER HIGH WILL BE CENTERED WEST OF TUCSON. WILL
CONTINUE SLIGHT CHANCE OF AFTERNOON/EARLY EVENING BOOMERS FROM
TUCSON EAST. NO CHANGE IN ABOVE NORMAL DAYTIME TEMPERATURES.

WEDNESDAY AND THURSDAY...A DRIER WESTERLY FLOW ALOFT WILL PREVAIL
WITH THE UPPER HIGH SUPPRESSED OVER NORTHERN MEXICO. THUS EXPECT A
DRYING TREND WILL LESS CHANCES OF THUNDERSTORM DEVELOPMENT. STILL NO
CHANGES IN THE CONTINUATION OF ABOVE NORMAL DAYTIME TEMPERATURES.

NEXT WEEKEND...UPPER HIGH AMPLIFIES OVER THE STATE FRIDAY IN ADVANCE
OF EASTERN PACIFIC WEATHER SYSTEM...WHICH IS CURRENTLY SPINNING WEST
OF 130W. THIS SYSTEM IS PROGGED TO MOVE INLAND SATURDAY...PUSHING
THE UPPER HIGH SOUTH AGAIN...AND THEN ACROSS THE GREAT BASIN ON
SUNDAY. IF THIS WORKS OUT...LOOK FOR A SLIGHT CHANCE OF STORMS
MAINLY IN THE WHITES AND A SLIGHT COOLING TREND.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AND EVENING HOURS THROUGH TUESDAY. THESE THUNDERSTORMS
WILL BE MOST PREVALENT IN COCHISE...GRAHAM AND GREENLEE COUNTIES.
CEILINGS NEAR THESE STORMS WILL BE 5KFT AND VISIBILITIES 3-5SM WITH
GUSTY WINDS PRESENT. THIS ACTIVITY WILL DECREASE BY MIDWEEK WITH
DRIER AIR MOVING INTO SOUTHEAST ARIZONA. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 2:35 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SUN SEP 9 2007

AZZ035-100700-
COCHISE COUNTY-
235 PM MST SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE COUNTY THIS AFTERNOON AND EVENING. MOVEMENT OF THESE STORMS
WILL BE SLOWLY TO THE NORTHEAST. ADDITIONAL THUNDERSTORMS SOUTH OF
THE INTERNATIONAL BORDER WILL ALSO MOVE NORTH INTO COUNTY. STORMS
DEVELOPING IN THIS MOIST ATMOSPHERE WILL HAVE THE POTENTIAL TO PRODUCE
LOCAL RAINFALL AMOUNTS UP TO TWO INCHES RESULTING IN LOCALIZED AREAS
OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-100700-
SANTA CRUZ COUNTY-
235 PM MST SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE COUNTY AND
ALSO SOUTH OF THE INTERNATIONAL BORDER. THESE STORMS WILL BE SLOWLY
MOVING TO THE NORTHEAST AND COMBINED WITH A RELATIVELY MOIST
ATMOSPHERE...LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-100700-
UPPER GILA RIVER VALLEY-
235 PM MST SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY EAST AND SOUTH OF SAFFORD. MAIN THREAT FROM
THESE STORMS WILL BE LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-100700-
TUCSON METRO/MARANA/GREEN VALLEY-
235 PM MST SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY EAST AND SOUTH OF TUCSON. MAIN THREAT FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED AREAS OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:52 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 9, 3:50 PM MSTFlash Flood WarningTWCCochise85 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.